MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HUMERAL SMALL HAMMER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. HUMERAL SMALL HAMMER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71751135
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/11/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during an internal fixation surgery, the humeral small hammer fragmented when the nail was being impacted.The procedure was resumed, without any delay, using a competitors device.Even though it is unknown if broken pieces fell into the patient, no injury was reported as consequence of this problem.
 
Additional Manufacturer Narrative
H11- corrected data.B5- describe event or problem.H6- evaluation codes.
 
Event or Problem Description
It was reported that during an internal fixation surgery, the humeral small hammer fragmented when the nail was being impacted.No pieces fell inside the patient and no injury was reported as consequence of this problem.The procedure was resumed, without any delay, using a competitor's device.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per complaint details, it was noticed during a total knee arthroplasty that the hammer fragmented during an internal fixation surgery.Reportedly, no pieces fell inside the patient and the procedure was resumed using a competitor device without delay.As of the date of this medical investigation, the requested clinical documentation has not been provided and no clinical root cause can be concluded to have contributed to the reported event.Reportedly the patient was not injured as a consequence of this problem.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
HUMERAL SMALL HAMMER
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19264850
Report Number1020279-2024-00898
Device Sequence Number2685643
Product Code HSB
UDI-Device Identifier03596010515469
UDI-Public03596010515469
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71751135
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/11/2024
Supplement Date Received by Manufacturer06/10/2024
06/14/2024
Initial Report FDA Received Date05/07/2024
Supplement Report FDA Received Date06/12/2024
06/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age30 YR
Patient SexMale